Newspaper article St Louis Post-Dispatch (MO)

Milk Was the Culprit in Flatulence Problem

Newspaper article St Louis Post-Dispatch (MO)

Milk Was the Culprit in Flatulence Problem

Article excerpt

Q: Thank you, thank you! I never would have believed it but your advice about flatulence worked. I kept track of what I ate and when I passed gas. To my surprise I discovered that milk was the major culprit. I have cut back and the gas has almost disappeared.

A: Millions of people can't digest the sugar in milk. This problem is called lactose intolerance and can lead to gas, abdominal cramping, bloating and diarrhea.

One way to prevent problems is to eliminate milk and other dairy products from the diet, but that is harder than you might think since it may be hidden in products like cakes, cookies and pancakes. Dairy products are also an excellent source of calcium and riboflavin.

You might want to try an alternate solution to your problem. There are a number of products on the market that supply the enzyme lactase which breaks down milk sugar. They include Lactaid, Lactogest, Lactrase, and Dairy Ease.

*****

Q: I am worried about my husband. He used to be outgoing, interested in his grandchildren, active in church and was always puttering around the house fixing things. Now he seems more interested in watching TV than anything else. He's forgetful and complains of being tired a lot.

He is on a bunch of medicine including Lanoxin and Lopressor for his heart, Tagamet for a hiatal hernia, and lorazepam to get to sleep. Could any of these medicines be slowing Harry down?

A: There are many things that could account for Harry's behavior. Depression, a health problem, or a reaction to one or more medications could all be responsible.

Please have your husband see a physician knowledgeable in geriatric medicine. Be sure he takes his drugs along so the doctor can evaluate them for side effects and interactions. High doses of Lanoxin or Tagamet may trigger depression, confusion and other personality changes. Lopressor and lorazepam may make some people fatigued and forgetful. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.